Alert archive / Georgia / High Wind Watches in 2019

High Wind Watch 1, NWS Atlanta, GA

December 21, 201986 counties in Georgia

NWS Atlanta, GA issued this high wind watch at Dec 21, 2019, 2:52 PM EST for 86 counties in Georgia. It took effect at Dec 22, 2019, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2019, 2:52 PM EST (19:52 UTC)
In effect from
Dec 22, 2019, 1:00 PM EST
Expired
Dec 22, 2019, 3:09 AM EST
In force
Issued by
NWS Atlanta, GA
All 86 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Bartow County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Carroll County, GA, Chattahoochee County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, Dawson County, GA, DeKalb County, GA, Dodge County, GA, Dooly County, GA, Douglas County, GA, Emanuel County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Glascock County, GA, Gordon County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Lumpkin County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Pulaski County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, White County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2599 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS72 KFFC 211952
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
252 PM EST Sat Dec 21 2019

GAZ012>016-019>025-027-030>039-041>062-066>076-078>086-089>098-
102>113-220430-
/O.NEW.KFFC.HW.A.0001.191222T1800Z-191223T1200Z/
Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Forsyth-
Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-North Fulton-
Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-Haralson-Carroll-
Douglas-South Fulton-DeKalb-Rockdale-Walton-Newton-Morgan-Greene-
Taliaferro-Heard-Coweta-Fayette-Clayton-Spalding-Henry-Butts-
Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-Harris-Talbot-
Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Muscogee-
Chattahoochee-Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-
Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-
Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon,
Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, 
Cordele, and Vidalia
252 PM EST Sat Dec 21 2019

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph 
  possible.

* WHERE...Portions of central, east central, north central, 
  northeast, northwest, southeast and west central Georgia.

* WHEN...From Sunday afternoon through Monday morning.

* IMPACTS...With soils saturated from heavy rains, downed trees
  and powerlines will be likely. Widespread power outages are 
  possible. Travel could be difficult, especially for high profile
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
169 
WWUS72 KFFC 220035
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
735 PM EST Sat Dec 21 2019

GAZ012>016-019>025-027-030>039-041>062-066>076-078>086-089>098-
102>113-221100-
/O.CON.KFFC.HW.A.0001.191222T1800Z-191223T1200Z/
Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Forsyth-
Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-North Fulton-
Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-Haralson-Carroll-
Douglas-South Fulton-DeKalb-Rockdale-Walton-Newton-Morgan-Greene-
Taliaferro-Heard-Coweta-Fayette-Clayton-Spalding-Henry-Butts-
Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-Harris-Talbot-
Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Muscogee-
Chattahoochee-Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-
Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-
Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon,
Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, 
Cordele, and Vidalia
735 PM EST Sat Dec 21 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph 
  possible.

* WHERE...Portions of central, east central, north central, 
  northeast, northwest, southeast and west central Georgia.

* WHEN...From Sunday afternoon through Monday morning.

* IMPACTS...With soils saturated from heavy rains, downed trees
  and powerlines will be likely. Some power outages are possible.
  Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
657 
WWUS72 KFFC 220809
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
309 AM EST Sun Dec 22 2019

GAZ012>016-019>025-027-030>039-041>062-066>076-078>086-089>098-
102>113-222100-
/O.UPG.KFFC.HW.A.0001.191222T1800Z-191223T1200Z/
/O.NEW.KFFC.WI.Y.0011.191222T1800Z-191223T1200Z/
Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Forsyth-
Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-North Fulton-
Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-Haralson-Carroll-
Douglas-South Fulton-DeKalb-Rockdale-Walton-Newton-Morgan-Greene-
Taliaferro-Heard-Coweta-Fayette-Clayton-Spalding-Henry-Butts-
Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-Harris-Talbot-
Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Muscogee-
Chattahoochee-Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-
Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-
Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon,
Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, 
Cordele, and Vidalia
309 AM EST Sun Dec 22 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
MONDAY...

* WHAT...Northeast winds increasing to 20 to 25 mph with gusts up
  to 35 mph expected.

* WHERE...Central and most of North Georgia.

* WHEN...From 1 PM this afternoon to 7 AM EST Monday.

* IMPACTS...With the saturated soils, winds will easily uproot
  trees across the area which could then down powerlines. Gusty
  winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this high wind watch went out at Dec 21, 2:52 PM EST, 0 minutes earlier.

Area forecast discussion, Dec 21, 2:52 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
252 PM EST Sat Dec 21 2019

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Sunday Night/...

A mid-level cut-off low pressure system currently sits in the
southern plains, and has been pumping robust amounts of moisture
into the Gulf states. This system will continue to dive towards the
southeast, interacting with the baroclinic boundary along the Gulf
coastline. The interaction of the two synoptic features will result
in the formation of surface low pressure with will quickly strengthen
as it feeds off the ingestion of warm, moist air from the Gulf.

With increased moisture flux combined with divergence and
deformation near the 500hPa level, a very efficient environment will
form for widespread rain production in the absence of any low-level
thermal instability. As the rain shield moves in this afternoon and
lingers in the area through early Tuesday, high rainfall
accumulations will occur across the area. Two to five inches of rain
is expected on average across the majority of north and central
Georgia, with the higher values expected in the southern and eastern
portions of the forecast area. However, where rain bands develop and
sustain for several hours, locally higher rainfall accumulations
over 6 inches will be possible. Therefore a Flood Watch as been
issued for areas along and south of the I-20 and I-85 corridors,
including the ATL metro, from 7AM Sunday through 7AM Tuesday.

Beginning Sunday, the surface low-pressure will be moving out of the
Gulf and is expected to move through southern Georgia Sunday night,
model guidance is showing a very tight pressure gradient setting up
across the southeastern states, with the GFS in particular showing a
12hPa gradient between the southwestern and northeastern corners of
the county warning area. This pressure gradient will yield strong
winds across the area, with sustained winds reaching up to and over
20-30 mph and gusts over 40 mph possible. The combination of heavy
rainfall and strong winds could prove to be severely impactful
around the forecast area with saturated soils enabling stronger
winds to down trees resulting in widespread damage and power
outages. As a result, a High Wind Watch has also been issued for the
majority of the forecast area between 1PM Sunday through 7AM Monday
morning.

Thiem

.LONG TERM /Monday through Saturday/...

Compared to the short term portion of the forecast, the long term
portion of the forecast will be fairly quiet.

Low pressure will continue to move offshore on Monday, with rain
chances ending from west to east. High pressure builds in for much
of the remainder of the week, but begins to move offshore by Friday
into Saturday as the next system approaches from the west.

Christmas Eve and Christmas Day continue to look dry with well above
average temps.

NListemaa

&&

.HYDROLOGY...

Soggy soils from recent rainy conditions and local creeks and
rivers are currently at normal to much above normal stream flow.
Rainfall totals this weekend into early next week should average
around 2 to 4 inches south of Interstates 20 and 85...with locally
higher amounts possible. As rainfall begins to accumulate through
the weekend, the ability for rivers to handle increased runoff
within the channel is suppressed and could quickly result in
flooding. In addition, with the expected rainfall amounts,
isolated flash flooding is possible.

Minor flooding of some of the larger creeks or rivers is likely with
the forecast storm total rainfall, especially as some of these
channels are already high from previous rainfall. Quickly
accumulating rainfall can produce widespread Minor flooding of
smaller, fast-responding creeks, and Moderate flooding cannot be
ruled out.

&&

.AVIATION...
18Z Update...
VFR flight conditions expected to continue into tonight as a large
rain shield begins to move into the forecast area. RA expected to
start at MCN/CSG between 19-23Z, and at ATL/AHN sites between
5-9Z. CIGS expected to slowly fall to MVFR, then IFR overnight.
MVFr expected at ATL around 08Z, and IFR CIGS by 15Z. VSBYs will
also drop with rain and surface saturation with guidance showing
1-2SM possible after 12Z tomorrow morning. Breezy and gusty winds
out of the ENE through the TAF period.

//ATL Confidence...18Z Update...
Medium to High confidence on all elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          41  48  43  54 /  60 100 100  80
Atlanta         42  48  45  55 /  90 100 100  70
Blairsville     40  50  42  56 /  50  90 100  70
Cartersville    43  51  45  55 /  80 100 100  70
Columbus        46  53  48  57 / 100 100 100  60
Gainesville     42  48  43  55 /  60 100 100  80
Macon           43  51  47  57 / 100 100 100  70
Rome            43  51  45  55 /  80 100 100  70
Peachtree City  42  49  45  55 / 100 100 100  70
Vidalia         47  55  52  61 /  90 100 100  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Sunday morning through Tuesday morning for the
following zones: Baldwin...Banks...Barrow...Bibb...Bleckley...
Butts...Carroll...Chattahoochee...Clarke...Clayton...Cobb...
Coweta...Crawford...Crisp...DeKalb...Dodge...Dooly...Douglas...
Emanuel...Fayette...Glascock...Greene...Gwinnett...Hall...
Hancock...Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Macon...
Madison...Marion...Meriwether...Monroe...Montgomery...Morgan...
Muscogee...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Peach...Pike...Pulaski...Putnam...Rockdale...Schley...
South Fulton...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Telfair...Toombs...Treutlen...Troup...
Twiggs...Upson...Walton...Warren...Washington...Webster...
Wheeler...Wilcox...Wilkes...Wilkinson.

High Wind Watch from Sunday afternoon through Monday morning for
the following zones: Baldwin...Banks...Barrow...Bartow...Bibb...
Bleckley...Butts...Carroll...Chattahoochee...Cherokee...Clarke...
Clayton...Cobb...Coweta...Crawford...Crisp...Dawson...DeKalb...
Dodge...Dooly...Douglas...Emanuel...Fayette...Floyd...Forsyth...
Glascock...Gordon...Greene...Gwinnett...Hall...Hancock...
Haralson...Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...White...Wilcox...Wilkes...
Wilkinson.

&&

SHORT TERM...Thiem
LONG TERM....NListemaa
AVIATION...Thiem
Hazardous weather outlook, Dec 21, 2:52 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
252 PM EST Sat Dec 21 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
252 PM EST Sat Dec 21 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Rain will continue to increase in coverage and intensity across
north and central Georgia through Monday. No thunderstorms are
expected at this time. However, there is the potential for locally
heavy rainfall across much of the outlook area and a Flood Watch
has been issued for Sunday through early Tuesday morning.

In addition to the heavy rainfall, a High Wind Watch has been
issued. Northeast winds of 20 to 30 mph with gusts up to 45 mph
will be possible late Sunday afternoon through the overnight
areas. With saturated soils from heavy rains, downed trees and
powerlines will be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:50 AM ESTRiver Flood WarningFFCDodge, Telfair, Wilcox21 days
Dec 21, 2:52 PM ESTFlood WatchFFCBaldwin, Banks, Barrow, Bibb, Bleckley, Butts and 69 more48 hr

Nearby

High Wind Watches in Georgia, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.